Arizona, 2013Flash Flooding and Hail in Arizona, July 25, 2013
July 25, 2013 · NWS FGZ · 3 events in 1 county or zone
Heavy rain from thunderstorms caused flash flooding in west and northeast Flagstaff. One inch diameter hail was also reported in east Flagstaff.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms caused flash flooding in west and northeast Flagstaff. One inch diameter hail was also reported in east Flagstaff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 25, 9:22 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 25, 9:22 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
922 AM MST THU JUL 25 2013
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
PRODUCING DAILY SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND LOCALIZED
FLOODING WILL CONTINUE TO BE THE MAIN THREAT OVER THE NEXT COUPLE OF
DAYS.
&&
.DISCUSSION...A SLIGHTLY MORE PRONOUNCED AREA OF HIGH PRESSURE IS
CENTERED OVER SOUTHERN NV/NORTHWEST AZ THIS MORNING AND HAS RESULTED
IN A MORE NORTHERLY FLOW ACROSS THE FORECAST AREA. SHOWERS AND
STORMS MOVED SOUTHWEST ACROSS THE AREA OVERNIGHT AND HELPED
REPLENISH ATMOSPHERIC MOISTURE PROFILES. STILL PLENTY OF INSTABILITY
TO FUEL SCATTERED SHOWERS AND STORMS TODAY...INITIALLY FORMING OVER
THE HIGH TERRAIN AND LIKELY DRIFTING SOUTHWARD TO AREAS SOUTH OF THE
RIM THIS AFTERNOON AND EVENING. AREAS FROM PAYSON TO WINDOW ROCK
EASTWARD MAY SEE A LATER START DUE TO THICKER MORNING CLOUD COVER.
THOUGH STILL EXPECTING LOCALLY HEAVY RAIN TO BE THE MAIN
CONCERN...SLIGHTLY BETTER STEERING FLOW OF 8-10KTS WILL HELP TO KEEP
THINGS MOVING. ISOLATED FLOODING STILL REMAINS
POSSIBLE...ESPECIALLY IN AREAS OF RECENTLY SATURATED SOILS AND FIRE
SCARS.
THE HIGH SLIDES OVER AZ FRIDAY WITH LITTLE CHANGE IN THE MOISTURE OR
STABILITY PROFILES LEADING TO ANOTHER ROUND OF SCATTERED STORM
ACTIVITY.
BY SATURDAY...HIGH PRESSURE CONSOLIDATES AND IS CENTERED OVER THE
AZ/NM BORDER REGION AND WILL ALLOW A MOIST SOUTHERLY FLOW TO DEVELOP
ACROSS AZ...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT THUNDERSTORMS TO DEVELOP
FROM KGCN-KFLG-JUST SOUTH OF KSJN PRIOR TO 19Z. STORMS SHOULD MOVE
SW EVENTUALLY IMPACTING KSEZ AND KPRC. EXPECT LESSER STORM CHANCES
AT KINW AND KPGA CLOSER TO 23-00Z. MVFR/IFR VISIBILITY WILL BE
POSSIBLE IN HEAVY RAIN WITH ANY STORM. STORM COVERAGE IS EXPECTED TO
DIMINISH AFTER 03-04Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE
OVER NORTHERN ARIZONA. MOST SHOWERS AND THUNDERSTORMS WILL BE IN
THE AFTERNOON AND EARLY EVENING HOURS. HEAVY RAIN AND LIGHTNING WILL
BE THE MAIN THREATS TO OPERATIONS...ESPECIALLY ALONG AND SOUTH OF
THE MOGOLLON RIM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
AN INCH OF RAIN IN UNDER ONE HOUR.
SATURDAY THROUGH MONDAY...DAILY SHOWERS AND THUNDERSTORMS WILL
CONTINUE.
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MCS/DB
AVIATION.......AT
FIRE WEATHER...AT
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 25, 4:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST THU JUL 25 2013
AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST THU JUL 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE
REGION TODAY. SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH A
POSSIBILITY OF LOCALIZED FLASH FLOODING. DUE TO RECENT HEAVY AND
PERSISTENT RAINS...PORTIONS OF THE WESTERN MOGOLLON RIM...AS WELL AS
RECENTLY BURNED AREAS...ARE THE MOST SUSCEPTIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MOIST CONDITIONS WILL PERSIST WITH AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY. THE THREAT FOR FLOODING WILL CONTINUE...DUE
TO FREQUENT AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Coconino
- When
- July 25, 11:00 AM MST to 1:30 PM MST
- Where
- Coconino County, 0.89 mi NE of Sunnyside to 4.83 mi NW of Doney Park
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.210, -111.610
Heavy rain from thunderstorms produced flooding on roads in east Flagstaff. Some roads became impassable...including historic Route 66 for about 20 minutes. Flood waters entered 15 to 20 homes. About 2.25 inches of rain fell between 11 AM and 1 PM on Fanning Drive below the Pipeline Trail.
Hail, Coconino
- When
- July 25, 11:30 AM MST to 11:33 AM MST
- Where
- Coconino County, 2.85 mi NE of Sunnyside to 1.6 mi NE of Sunnyside
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.231, -111.587
One inch diameter hail fell in east Flagstaff along with very heavy rain.
Flash Flood, Coconino
- When
- July 25, 1:30 PM MST to 2:00 PM MST
- Where
- Coconino County, 4.43 mi WNW of Flagstaff to 2.61 mi W of Flagstaff
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.213, -111.727
Heavy rain fell over the hills north of West Route 66. The runoff caused damage to 5 properties between 130 PM and 200 PM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 25, 20131 death · 1 event
- Flash Flooding and Hail in New Mexico, July 25 to 26, 20133 injured · $610,000 · 0.75 in hail · 8 events
- Flash Flooding and Hail in Oklahoma, July 25 to 26, 2013$331,000 · 1.75 in hail · 12 events
- Hail and Heavy Rain in Iowa, July 25, 2013$177,000 · 1.25 in hail · 20 events
- Hail and Damaging Wind in Wisconsin, July 25, 2013$199,000 · 2.5 in hail · 10 events
- Hail and Damaging Wind in Minnesota, July 25, 2013$70,000 · 1.25 in hail · 5 events
- Flash Flood and Hail in Nevada, July 25 to 28, 2013$25,000 · 0.88 in hail · 2 events
- Flash Flood and Damaging Winds in Michigan, July 25 to 26, 2013$13,000 · 55 kt wind · 7 events
- Flash Flooding in Connecticut, July 25, 20137 events
- Hail and Damaging Winds in South Carolina, July 25, 20131.75 in hail · 7 events
- Hail and Damaging Wind in Montana, July 25 to 26, 20131.75 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 25, 2013$6,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474059, 474064, 474063.